Clinical Images

Giant Coronary Aneurysm following Drug-Eluting Stent
Implantation Presenting as Fever of Unknown Origin

Rajesh K. Jindal, MD, Rupesh George, MD, Balbir Singh, MD
Rajesh K. Jindal, MD, Rupesh George, MD, Balbir Singh, MD

Introduction of drug-eluting stent (DES) has led to a marked reduction in the problem of in-stent restenosis across all patient subsets and lesions complexities.7 Recently, several case reports of aneurysm formation after DES implantation have been reported in the literature. We report a unique presentation of coronary aneurysm following DES implantation.

Case Presentation. A 66-year-old hypertensive, non-diabetic, normolipidemic male presented in November 2004 with unstable angina. His angiogram revealed double-vessel disease (proximal left anterior descending [LAD] long 80% stenosis, proximal left circumflex [LCx] focal 80% lesion). The proximal LAD lesion was treated with 2 overlapping 3 x 23 mm sirolimuseluting Cypher stents (Cordis Corp., Miami, Florida) proximally, and a paclitaxel-eluting 2.75 x 24 mm Taxus® stent (Boston Scientific Corp., Natick, Massachusetts) distally. We chose two different DES due to the nonavailability of required sizes within either product line. The LCx lesion was treated with another Cypher stent.    

The patient presented again after 6 months with unstable angina in April 2005. Repeat angiography revealed 90% diffuse in-stent restenosis in the middle portion of the proximal LAD stent (involving an overlap segment) (Figure 1). The LCx stent was patent. He was treated with another 3 x 23 mm Cypher stent inflated at 18 atm, with a very good end result (Figure 2). The patient was asymptomatic at discharge.

After 2 weeks, the patient developed a low-grade continuous fever. He was investigated extensively for the next 2 months with no lead to any etiological diagnosis. All investigations (laboratory, radiological, microbiological) were negative except for the raised ESR and CRP. The computed tomography (CT) chest scan performed in June 2005 showed the presence of mild pericardial effusion. During this period, he complained of mild chest discomfort on exertion, and a decision was made to perform a 64-slice CT coronary angiogram. The scan revealed stent fracture with a giant aneurysm formation bridging the twor a ctured segments. A coronary angiogram was performed the following day, which confirmed the finding obtained on the CT angiogram (Figures 3 and 4).

 

The patient was taken for emergency coronary artery bypass graft surgery. During the surgery, all 3 stents were explanted, and a biopsy was done along with aneurysm repair. The left internal mammary artery was grafted to the distal LAD. There was no evidence of purulent material, and the cultures taken from the aneurysm site were all negative for any infective etiology. The histopathology revealed a predominantly lymphocytic and eosinophilic infiltrate with an absence of giant cells. The patient became afebrile in the postoperative period, and is doing well at 1-year follow up.

Discussion. The use of DES has markedly reduced the incidence of restenosis and repeat revascularization, however recently concerns have been raised regarding the long-term safety of DES.8,9 The RAVEL study has revealed a significant proportion of patients developing late stent malapposition without any serious clinical consequences.10 Aneurysm formation following DES implantation with detrimental consequences has been increasingly reported over the last few years. In most of the reported cases, patients presented with unstable angina requiring urgent intervention.1,3,4

In the present case, the onset of fever 2 weeks following stent implantation suggests that infection was the probable cause. Mycotic aneurysms have been reported after DES implantation,11,12 however negative blood cultures, the absence of microbial isolation from the biopsy material and the presence of eosinophilic and lymphocytic cellular infiltrate at the aneurysm site is more consistent with a sterile inflammatory reaction. Raised inflammatory markers (increased CRP, increased ESR) along with lymphocytic and eosinophilic cellular reaction at the aneurysm site suggests hypersensitivity reaction as the possible underlying cause. To the best of our knowledge, this is the first case report of a giant coronary aneurysm presenting not only with an intense local hypersensitivity reaction, but also inciting a systemic inflammatory response manifesting as prolonged fever and raised inflammatory markers.

Conclusion. DES safety in the long term is a cause of concern and warrants a closer follow up of all these patients. Newer technological innovations that promote healing and accelerate endothelialization in the stented segments need to be explored. Measures to decrease inflammation at the stent implantation site will hold the key in the future.

References

References

1. Kaul U, Gupta RK, Kachru R. Large coronary artery aneurysms following sirolimus eluting stent implantation. Heart 2005; 91: 234.

2. Vik-Mo H, Wiseth R, Hegbom K. Coronary aneurysm after implantation of a paclitaxel- eluting stent. Scand Cardiovasc J 2004; 38: 349– 352.

3. Anand Raja S, Naik N, Talwar K. Coronary aneurysm following drug eluting stent implantation. J Invasive Cardiol 2006: 18: E66– E67.

4. Gupta RK, Sapra R, Kaul U. Early aneurysm formation after drug-eluting stent implantation: An unusual life threatening complication. J Invasive Cardiol 2006; 18; E140– E142.

5. Virmani R, Guagliumi F, Farb A, et al. Localized hypersensitivity and late coronary thrombosis secondary to a sirolimus-eluting stent. Should we be cautious? Circulation 2004; 109: 701– 705.

6. Stable E, Escolar E, Weigold G, et al. Marked malapposition and aneurysm formation after sirolimus-eluting coronary stent implantation. Circulation 2004; 110: E47– E48.

7. Morice MC, Serruys PW, Sousa E, et al. for the RAVEL Study Group. A randomized comparison of a sirolimus-eluting stent with a standard stent for coronary revascularization. N Engl J Med 2002; 346: 1773– 1780.

8. Virmani R, Kolodigie FD, Farb A. Drug-eluting stents: Are they really safe? Am Heart Hosp J 2004; 2: 85– 88.

9. Finn AV, Kolodgie FD, Harnek J, et al. Differential response of delayed healing and persistent inflammation at sites of overlapping sirolimus or paclitaxel-eluting stents. Circulation 2005; 112: 270– 278.

10. Muzaffer D, Serruys PW, Tanabe K, et al. Long-term follow-up of incomplete stent apposition in patients who received sirolimus-eluting stent for de novo coronary lesions: An intravascular ultrasound analysis. Circulation 2003; 108; 2747– 2750.

11. Singh H, Singh C, Aggarwal N, et al. Mycotic aneurysm of left anterior descending artery after sirolimus-eluting stent implantation: A case report. Catheter Cardiovasc Interv 2005; 65: 282– 285.

12. Marcu CB, Balf DV, Donohue TJ. Post-infectious pseudoaneurysm after coronary angioplasty using drug-eluting stents. Heart Lung Circ 2005; 14: 85– 86.